Colorado, 2021

Winter Weather in Colorado, January 17 to 18, 2021

January 17 to 18, 2021 · NWS BOU · 3 events in 3 counties and zones

A storm system brought a period of light to moderate snowfall to the foothills of Boulder and Larimer counties. Storm totals included: 8 inches, 3 miles north-northeast of Mount Audubon; 7 inches at Bear Lake and 5 inches near Eldora and Rabbit Ears Pass; with 4 inches at Arapahoe Ski Area, and 8 miles southwest of Copper Mountain.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

A storm system brought a period of light to moderate snowfall to the foothills of Boulder and Larimer counties. Storm totals included: 8 inches, 3 miles north-northeast of Mount Audubon; 7 inches at Bear Lake and 5 inches near Eldora and Rabbit Ears Pass; with 4 inches at Arapahoe Ski Area, and 8 miles southwest of Copper Mountain.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jan 17, 9:41 AM MST, 4 hours 19 minutes earlier.

Area forecast discussion, Jan 17, 9:41 AM MST, 4 hours 19 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
941 AM MST Sun Jan 17 2021

.UPDATE...
Issued at 941 AM MST Sun Jan 17 2021

Moist northwest flow aloft will persist through tonight and into
Monday. This will keeps skies mostly cloudy. Over the northern
mountains, light snow is expected to begin late this afternoon and
continue through tonight as moisture increases. Going forecast on
track with this with no changes planned.

&&

.SHORT TERM...(Today and tonight)
Issued at 400 AM MST Sun Jan 17 2021

A moderate northwesterly flow aloft will be over north central
and northeast Colorado today. Weak mid and upper level subsidence
will be over the forecast area today, but enough moisture around
for a few snow showers over the higher terrain. The models show
the ridgetop winds increasing this afternoon into tonight, with
peak wind gusts of 50-60 mph above timberline. Gusty winds above
timberline this morning may decrease somewhat by 15z but then
crank back up in the afternoon.  Across the northeast plains,
temperatures will be near to slightly above seasonal normals this
afternoon. The models generally show lighter winds except over the
far northeast plains where gusts to 25 mph will be possible. Weak
radar returns across the plains this morning, but the lower
levels too dry to produce any light precipitation. Tonight,
moisture will increase from north to south over northern Colorado.
A weak upper level trough embedded in the flow aloft will bring a
brief period of weak qg ascent to the region. Spatial cross-
sections show deepening moisture in the mountains this evening,
adding to the favorable orographics. The duration will be fairly
brief regarding the forcing, around 6 hrs from 03z-09z, then the
moisture depth decreases. Mid level lapse rates around 5.5c/km.
The Rhea-Thaler Orographic Snow Model generates snow amounts
similar to what is already in the grids, so do not anticipate many
changes. Generally 2-5 inches, heaviest along the higher northwest
facing slopes. Over the northeast plains, some pops continue to
get generated along the Wyoming/Nebraska border. Will continue
with isolated to scattered pops for those areas as well for
tonight.

.LONG TERM...(Monday through Saturday)
Issued at 400 AM MST Sun Jan 17 2021

Complicated weather situation much of this week, but the bottom
line is that forcing for snow is weak and mostly located
elsewhere. Model solutions are similar to the last few days, with
trends for a bit less of everything despite all of the little
things going on.

For Monday, there's a break as the lift associated with the
initial shearing trough dropping southward will continue to sag
south. It now looks like it could be sunny over the northern
border and northeast plains much of the day. The cold front is
looking ill defined, but there should be some increase in north
winds or a shift to a more north to northeast direction with some
low level advection of cooler and fairly dry air during the day.
The cooling may be partly offset by the sunshine; we may be too
cool for Denver if it clears out well here.

Monday night will be our best chance of snow as warm advection
aloft spreads clouds and light precipitation northward in the
deformation zone on the front side of the southwestern low. There
are still some discrepancies about how far north and east the snow
will come. The models are similar in this to the previous several
runs with the edge somewhere between Monument and Longmont. Low
level dry air should really hold this back east of the mountains,
but there could be a ribbon of 1-2" snowfall near the foothills,
and these areas will likely see at least a little bit. For the
mountains there won't be much north of I-70, but areas further
south will have a sustained light snow for long enough to
accumulate several inches of snow. Since this is a synoptic scale
event and not upslope driven, South Park will also be in on this.
It still looks like the strongest lift is down closer to the
southern border, so we don't expect heavy snow amounts.

By Tuesday, all of this is sliding south away from us with
clearing from north to south. The plains will have the sun coming
out, but will be sitting in the cool air with light winds so it
will be a cool day. For Wednesday, WNW flow aloft will redevelop.
A shortwave in this flow looks further north than what we've been
seeing, so it looks like any orographic snow will be pretty light
and the mountain winds will be moderate rather than strong.
Temperatures should be able to rebound with highs into the lower
50s near the base of the foothills.

For Thursday through Saturday, we should have fairly light
westerly flow, but weak shortwaves north and south of us do pull
in a weak cold front and the plains will remain in this cool air
mass with east or southeast low level winds. Mid level moisture
advected northward from the low down around Baja California
eventually increases enough for some light snow in the mountains.
At some point if there were something to generate some lift and/or
low level convergence there could be light snow developing over
the plains as well, but at this point it's not clear when or if
that will happen as the upper level features all look to stay away
from our area. It's certainly not out of the question that there
will be a hard to forecast shortwave, or that the persistence of
this pattern eventually saturates the low/mid levels enough for a
little light snow, but at this point we'll just keep the snow in
the mountains and just a slight chance along the foothills by
Saturday. Seasonally cool temperatures should persist--just cold
enough for snow on the plains if we do eventually get
precipitation.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 941 AM MST Sun Jan 17 2021

Moist northwest flow aloft will bring mostly cloudy skies through
Monday. VFR conditions are still expected in the Denver area with
ceilings above 8000 feet. Ceilings down to around 3000 feet will
be possible over far northeast Colorado. These lower clouds should
stay well northeast of KDEN. Winds will remain light through
Monday making wind direction a challenge to forecast at times.
Southerly winds this morning should turn northwesterly after 19Z,
though confidence in this isn't high. After sunset, winds are
expected to become a southerly drainage direction. A weak push
from the north is expected around 06Z. Winds should then stay a
northerly component through Monday.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

UPDATE...Meier
SHORT TERM...Cooper
LONG TERM...Gimmestad
AVIATION...Meier
Hazardous weather outlook, Jan 17, 10:49 AM MST, 3 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1049 AM MST Sun Jan 17 2021

COZ030>051-181800-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1049 AM MST Sun Jan 17 2021

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Gusty northwest winds will continue over the higher mountains,
with peak gusts from 45 to 60 mph above timberline. Light snow
will develop in the northern mountains late this afternoon and
evening, with up to 5 inches of accumulation possible tonight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Light snow is expected over the mountains Monday and Monday night.
Additional snowfall during this period will be 2 to 4 inches in
the mountains south of Interstate 70 with lighter amounts further
north. Lower elevations near the foothills will likely see an inch
or two of snow, including western and southern parts of the Denver
metro area. The mountains will have a gradually increasing chance
of light snow again for Friday and Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter reports will not be needed today or tonight.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 winter weather. Local standard time, as filed.

Winter Weather, S & Se Grand / W Central & Sw Boulder / Gilpin / Clear Creek / Summit / N & W Park Counties Above 9000 Feet

When
January 17, 2:00 PM MST to January 18, 4:00 AM MST
Where
S & Se Grand / W Central & Sw Boulder / Gilpin / Clear Creek / Summit / N & W Park Counties Above 9000 Feet forecast zone
Reported by
SNOTEL
Coordinates
39.726, -105.675 (the zone’s center; the record gives no point)

Winter Weather, S & E Jackson / Larimer / N & Ne Grand / Nw Boulder Counties Above 9000 Feet

When
January 17, 2:00 PM MST to January 18, 4:00 AM MST
Where
S & E Jackson / Larimer / N & Ne Grand / Nw Boulder Counties Above 9000 Feet forecast zone
Reported by
SNOTEL
Coordinates
40.382, -105.820 (the zone’s center; the record gives no point)

Winter Weather, West Jackson & West Grand Counties Above 9000 Feet

When
January 17, 2:00 PM MST to January 18, 4:00 AM MST
Where
West Jackson & West Grand Counties Above 9000 Feet forecast zone
Reported by
SNOTEL
Coordinates
40.385, -106.230 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2021Every state in 2021This day in weather historyWarnings in Colorado, January 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 937828, 937830, 937831.